Wisconsin, 2003Hail and Damaging Wind in Wisconsin, April 15 to 16, 2003
April 15 to 16, 2003 · NWS GRB · 29 events in 11 counties and zones
Severe thunderstorms developed north of a strong cold front during the mid-afternoon and evening of the 15th. Temperatures dropped as much as 30 degrees in one hour in some areas as the front moved south across Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed north of a strong cold front during the mid-afternoon and evening of the 15th. Temperatures dropped as much as 30 degrees in one hour in some areas as the front moved south across Wisconsin. There was a report of 3 inch diameter tree branches downed by thunderstorm winds 2 miles north of Algoma (Kewaunee co.), otherwise the storms produced large hail. The hail ranged from dime size at numerous locations to as large as a tennis ball 5 miles west-southwest of Navarino (Shawano co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 15, 9:40 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 15, 9:40 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1040 AM CDT TUE APR 15 2003
ANOTHER TOUGH FORECAST CHALLENGE FOR THIS AFTERNOON AS WEAK BOUNDARY
IS NOW PUSHING DOWN THE BAY. TO COMPLICATE MATTERS EVEN MORE...STURGEON
BAY IS REPORTING A SOUTHWEST OF 15 TO 25 MPH AND LATEST VELOCITY
RADAR IMAGES FROM GRB SHOW THE DEFINITION OF THE BOUNDARY IS NOT
WELL DEFINED.
TEMPERATURES WILL BE EVEN MORE CHALLENGING DEPENDING ON THE WIND
COMPONENT OFF THE LAKE...HOW FAR SOUTH BOUNDARY WILL GO
WITH STRONG SOUTHWEST WINDS AHEAD OF IT.
WILL ALSO NEED TO WORRY ABOUT CONVECTION LATER THIS AFTERNOON.
STILL TRYING TO FIGURE OUT THIS MESS...SO EXPECT ZONE UPDATES
AROUND 11:30 AM AND UPDATED GRIDS/RDF BY NOON.
.GRB...NONE.
ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 15, 10:45 AM CST, 2 hours 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161645-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. LARGE HAIL IS THE PRIMARY
THREAT FROM THESE STORMS.
A COLD FRONT WILL CONTINUE TO SINK SLOWLY SOUTH ACROSS WISCONSIN THIS
AFTERNOON. SOUTH OF THE FRONT...TEMPERATURES ARE FORECAST TO CLIMB INTO
THE UPPER 70S TO THE MIDDLE 80S. MEANWHILE TO THE NORTH...TEMPERATURES
WILL FALL INTO THE 50S. THIS CONTRAST WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. COLD TEMPERATURES ALOFT
COULD RESULT IN THUNDERSTORMS WITH LARGE HAIL IN THE EAST CENTRAL AND
CENTRAL PORTIONS OF THE STATE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FREEZING RAIN...SLEET OR SNOW IS LIKELY IN NORTH CENTRAL AND NORTHEAST
WEDNESDAY AND WEDNESDAY NIGHT. SOME ACCUMULATION IS POSSIBLE. SOME SLEET
OR FREEZING RAIN MAY OCCUR FARTHER SOUTH IN CENTRAL AND EAST CENTRAL
WISCONSIN WEDNESDAY NIGHT.
LOW PRESSURE SYSTEM IS FORECAST TO MOVE SOUTH OF THE FORECAST AREA ON
WEDNESDAY AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE
FORECAST AREA. COLDER AIR WILL ARRIVE ON NORTHEAST WINDS...SETTING THE
STAGE FOR FROZEN OR FREEZING PRECIPITATION. THE NATIONAL WEATHER SERVICE
MAY ISSUE WINTER STORM WATCHES...OR ADVISORIES LATER THIS AFTERNOON FOR
THIS WEATHER SYSTEM.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH
OF A LINE FROM RHINELANDER TO STURGEON BAY.
KALLAS
WWW.CRH.NOAA.GOV/GRB
Hail, Shawano
- When
- April 15, 1:28 PM CST
- Where
- Shawano County, 2 mi SE of Tigerton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.717, -89.017
Hail, Shawano
- When
- April 15, 2:00 PM CST
- Where
- Shawano County, Caroline
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 44.717, -88.883
Hail, Door
- When
- April 15, 2:05 PM CST
- Where
- Door County, 4 mi E of Forestville
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.683, -87.417
Hail, Door
- When
- April 15, 2:50 PM CST
- Where
- Door County, Forestville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.683, -87.500
Thunderstorm Wind, Kewaunee
- When
- April 15, 2:55 PM CST
- Where
- Kewaunee County, 2 mi N of Algoma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.650, -87.433
Hail, Outagamie
- When
- April 15, 3:49 PM CST
- Where
- Outagamie County, 8 mi N of Shiocton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.550, -88.583
Hail, Shawano
- When
- April 15, 4:01 PM CST
- Where
- Shawano County, Briarton
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.600, -88.417
Hail, Waupaca
- When
- April 15, 4:11 PM CST to 4:17 PM CST
- Where
- Waupaca County, Waupaca
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.350, -89.067
Hail, Brown
- When
- April 15, 4:12 PM CST
- Where
- Brown County, Pulaski
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.667, -88.233
Hail, Kewaunee
- When
- April 15, 4:15 PM CST to 4:25 PM CST
- Where
- Kewaunee County, Luxemburg
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.550, -87.700
Hail, Portage
- When
- April 15, 4:21 PM CST to 4:28 PM CST
- Where
- Portage County, Plover
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.450, -89.533
Hail, Waupaca
- When
- April 15, 4:32 PM CST
- Where
- Waupaca County, Iola
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.500, -89.117
Hail, Portage
- When
- April 15, 4:40 PM CST
- Where
- Portage County, Amherst
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.450, -89.283
Hail, Portage
- When
- April 15, 4:43 PM CST
- Where
- Portage County, Stevens Pt
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.517, -89.567
Hail, Waupaca
- When
- April 15, 4:50 PM CST
- Where
- Waupaca County, Clintonville
- Measured
- 1.25 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.617, -88.750
Hail, Outagamie
- When
- April 15, 5:02 PM CST
- Where
- Outagamie County, Hortonville
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.333, -88.633
Hail, Waupaca
- When
- April 15, 5:22 PM CST
- Where
- Waupaca County, Iola
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.500, -89.117
Hail, Marathon
- When
- April 15, 5:36 PM CST
- Where
- Marathon County, Wausau
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.967, -89.633
Hail, Outagamie
- When
- April 15, 6:00 PM CST
- Where
- Outagamie County, 5 mi NE of Bear Creek
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.583, -88.650
Hail, Shawano
- When
- April 15, 6:00 PM CST
- Where
- Shawano County, 5 mi WSW of Navarino
- Measured
- 2.5 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.583, -88.583
Hail, Kewaunee
- When
- April 15, 6:27 PM CST
- Where
- Kewaunee County, Luxemburg
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.550, -87.700
Hail, Brown
- When
- April 15, 6:55 PM CST to 7:00 PM CST
- Where
- Brown County, Flintville
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.650, -88.117
Hail, Shawano
- When
- April 15, 7:25 PM CST
- Where
- Shawano County, Pulcifer
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.850, -88.350
Hail, Door
- When
- April 15, 7:28 PM CST
- Where
- Door County, 2 mi SW of Brussels
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.717, -87.417
Hail, Oconto
- When
- April 15, 7:35 PM CST
- Where
- Oconto County, Pensaukee
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.817, -87.917
Hail, Marathon
- When
- April 15, 8:30 PM CST
- Where
- Marathon County, Wausau
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.967, -89.633
Hail, Winnebago
- When
- April 15, 8:33 PM CST
- Where
- Winnebago County, 1 mi N of Oshkosh
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.033, -88.550
Hail, Outagamie
- When
- April 15, 11:27 PM CST
- Where
- Outagamie County, 1 mi W of Appleton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.267, -88.417
Hail, Waushara
- When
- April 16, 12:09 AM CST
- Where
- Waushara County, 3 mi S of Plainfield
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.167, -89.483
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 15, 20031 injured · $1.3 million · F1 · 38 events
- Tornadoes and Hail in Texas, April 15, 2003$93,000 · F2 · 22 events
- Strong Wind in Missouri, April 15, 20031 death · 1 event
- Tornadoes and Hail in Texas, April 15, 2003$327,000 · F1 · 33 events
- Tornado and Hail in Texas, April 15, 2003$355,000 · F0 · 14 events
- High Wind in Texas, April 15, 2003$235,000 · 56 kt wind · 10 events
- High Wind in New Mexico, April 15, 2003$150,000 · 70 kt wind · 14 events
- High Wind in New Mexico, April 15, 2003$210,000 · 65 kt wind · 3 events
- High Wind in Texas, April 15, 2003$100,000 · 68 kt wind · 16 events
- Damaging Winds in Kansas, April 15 to 16, 2003$60,000 · 70 kt wind · 10 events
- High Wind in New York, April 15, 2003$75,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 15, 20032 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350719, 5350720, 5350721, 5350722, 5350723, 5350724, 5350725, 5350726, 5350727, 5350728, 5350729, 5350730, 5350731, 5350732, 5350733, 5350734, 5350735, 5350745, 5350746, 5350747, 5350736, 5350737, 5350744, 5350738, 5350739, 5350740, 5350741, 5350743, 5350742.